Tylenol/acetaminophin/paracetamol WARNING!!!

Discussion in 'The Watercooler' started by susiestar, Mar 1, 2008.

  1. susiestar

    susiestar Roll With It

    I am putting this here because I hope to have as many people as possible see this. If it needs to be moved I completely understand.

    A student at one of the universities in my state just died. She had this stupid virus that is going around.

    She was following not completely following the directions on the box of Extra Strength Tylenol that say taking 8 per day for up to 10 days is OK. (at least this is what the news broadcast said the Tylenol Extra Strength box said - don't have any, so don't know for sure.)

    She also took 9 tylenol ES for a period of 3-4 weeks. LAst night's news also said she also took Nyquil a few times.

    The combo of the tiny amount of alcohol in the nyquil and the tylenol killed her. It was NOT a suicide.

    One doctor says that Tylenol has a safe dose of 2 grams, or just under 4 tablets.

    This is so very sad. She was just trying to feel OK enough to go to class and study. She was found disoriented and covered in vomit by her roommate.

    The sad thing is that if you take a bottle of tylenol to commit suicide then you may linger, in horrible pain, for several days. (that happened about a year ago here at our local university).

    PLEASE make sure you are monitoring tylenol amounts and that you tell your older kids about this. It was a painful way to die. While tylenol has had an amazing in the past to problems, esp the tainted tylenol poisonings, the bottles do NOT say very explicitly what will happen if you take too much. It damages your liver. I must say that I DO like the current/last year tylenol advertisements where they said that if you won't take it as the box says, they don't want you to take it. Very few drug companies will say this as bluntly. But the boxes need to be more explicit, in my humble opinion.

    Susie
     
  2. dreamer

    dreamer New Member

    SO many people seem to think non Rx OTC medications are "safe" and it simply is not true. Tylemol is a very useful drug, but it is also a dangerous one. and yes, some people cannot even take the amount stated as "safe" on the bottle. Nyquil, seems to me, has also had some very serious warnings, maybe not on the label as should be, but anecdotally, as well.

    Also, do remember, even a very small amount of iron supplements, as in a couple/few vitamins with iron, can kill a child quickly and easily. (it is VERY important to never tell a child their vitamin is "candy" and keep them OUT OF CHILDRENS REACH)

    Last I heard, persons who consume alchol were supposed to stay away from tylenol. Completely. I shudder becuz as a teen, I remember we used to throw down a few tylenol after a nite of drinking to "ward off a hangover"---whew! dangerous idea!!!!!

    People also need to use caution with all these new energy drinks etc and interactions etc with those.
    Heck, even without drug interactions, our news today had a story of a student who drank one can of energy drink and landed in ER with heart trouble.....turns out her 1 can, was technically 3 'servings"

    It is SO important to READ labels, and even for familiar things, read the labels anyway, sometimes information changes and gets updated. It is so important to check with doctor or pharmacy if you use medications and want to use OTC or supplements etc. Always inform doctor of ALL medications, ALL herbal things, ALL supplements, and yes, even vitamins. Even things you put on your skin.....
    not long ago a young lady died from overdose of I think it was - Ben Gay?
    And, "all natural" does not even mean "safe" Think about it, arsenic is "natural" so is cyanide. so is insulin.
    Yup, tylenol overdose is miserable and gruesome. <shudder> So sad
     
  3. flutterbee

    flutterbee Guest

    Susie -

    I liked those commercials, too. I wish they played them more often and for ALL commonly taken OTC drugs. So many people tend to think that OTC means that the drug can't harm you.

    It's good to be reminded.
     
  4. Marguerite

    Marguerite Active Member

    If a drug or natural remedy is completely safe, then by definition it is completely lacking any benefit. EVERYTHING ha potential side effects or adverse reactions.

    We take medications because we want to effect some sort of change in our bodies. Maybe we're in pain - the medications are supposed to work on the pain receptors in the brain, so they don't register. But too much of this can also reduce other nerve signal effects, or cause problems elsewhere.

    Insulin lowers blood sugar. But if you take it when your blood sugar is normal, or already low, it can kill.

    If your blood pressure is high, medication can save your life. But if you take too much of it, it can lower your blood pressure too far and you pass out.

    A small amount of alcohol has been shown to be beneficial. But it doens't take much to cause harm in a number of areas.

    Paracetamol is good stuff, for easing pain. But 8 tablets a day for more than a few days can damage your liver. The other problem is, you could be taking paracetamol according to the box instructions. And you could add in a cough mix which (you don't realise unless you read the label) also contains paracetamol. it is so easy to exceed the dose this way and it takes very little more, to permanently damage your liver.

    I know this and watch it carefully, because my medications contain paracetamol and I've been taking them for over 20 years. I have liver problems and at times, my medications have been blamed. I'm currently being checked out to find out why my liver is such a mess, but because I've been keeping my paracetamol dose down to about 2 g a day max, the docs don't think it's the cause. However, I have stopped all alcohol intake, to make sure I'm not adding to the liver load.

    An alternative to paracetamol is aspirin. But it can cause stomach problems. Also, every aspirin affects your blood clotting because it affects the platelets currently in circulation. The combination of these problems can be nasty.
    There used to be an aspirin combination which damaged kidneys. Many people who abused these aspirin powders died of renal failure, or ended up on dialysis.

    Heath Ledger died because he was taking a range of prescribed medications which were not good together. It was a similar situation to taking pain killers, plus a cough mix also containing pain killers, plus other ingredients which also suppress cough entirely but can also suppress CNS functions. If you have pneumonia and you are building up mucus, suppressing a cough which you need to remove that mucus can be life-threatening. If that medication also sedates you so you don't wake up to cough (so you can breath) it's a fast way to die.

    medications are serious business, even OTC medications. It's so sad when someone dies for such a preventable reason.

    Marg
     
  5. TerryJ2

    TerryJ2 Well-Known Member

    Susie, I don't know why everyone was so uptight about the Tylenol poisonings a few yrs back, because Tylenol by itself is a killer. Anyone who has liver disease is immediately taken off Tylenol first. Here's a news article, one of many you can find online: http://the.honoluluadvertiser.com/article/2002/Sep/20/hf/hf01a.html

    Anyway, I agree with-you!!!
     
  6. Sara PA

    Sara PA New Member

    When my son tried to kill himself, he threw down a bottle of aspirin. Fortunately, it's not that easy to kill yourself using aspirin. But when the doctors did a blood check at the hospital, they discovered he also had a therapeutic dose of Tylenol in his system. What I didn't know was that he had taken a handful of Tylenol the night before -- he had admitted he took four. The doctors were far more concerned about the handful of Tylenol than they were about the bottle of aspirin. He spent three days in intensive care where his blood levels were carefully watched.

    The doctors didn't make a big deal about the Tylenol with my son because they didn't want to tip off a suicidal kid about just how lethal an overdose of Tylenol can be. But they talked to me about it.
     
  7. Abbey

    Abbey Spork Queen

    Although it's a straw in a haystack, this is exactly why they thought I went into liver failure years ago. It produces an auto-immune disorder. Your body starts to attack what it thinks is a diseased organ, hence the liver.

    To this day, I NEVER take Tylenol or similar things. I can take straight asprin, but that is it, and I do it rarely.

    Abbey
     
  8. dreamer

    dreamer New Member

    The tylenol poisonings were a scary thing becuz - um- in IL- the one person died immediately, - becuz cyanide was used, IIRC....and the person collapsed and died and at first noone knew why. Then, the same day, a family member, IIRC took some tylenol, and that person collapsed and died on the spot, and still they did not know why. I was waiting tables, serving the paramedics and police who had to keep leaving their meal to answer the 9-1-1 call, just doors down from where I worked- and they were very shaken after the 2nd person died. They had NO idea what was making these people keel over and die so suddenly.
    But the tylenol posionings DID bring about all the tamper resistant packageing everything now comes in.

    Yes, tylenol is dangerous, but the fear was the immediate sudden death, and those persons took a "normal" dose, but at first noone knew why these persons died this way. It was NOT from the tylenol, it was from the cyanide that had been put into the caspsules in the bottle.

    OK my memory is not entirely accurate, cuz this was many years ago.....here is a link to the story.

    http://www.crimelibrary.com/terrorists_spies/terrorists/tylenol_murders/index.html
     
Loading...